Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 24, 2024, 1:19 PM CDT for Champaign County, Illinois. It was in force for 3 hr. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 1:19 PM CDT (18:19 UTC)
- Expired
- May 24, 2024, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Champaign County, IL
The radar
The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:25 PM CDT | FLASH FLOOD | 1 Ne Rantoul, IL | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| May 24, 1:28 PM CDT | FLASH FLOOD | 3 Se Lake Of The Woods, IL | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| May 24, 1:29 PM CDT | FLASH FLOOD | Rantoul, IL | Viaduct on 136 in Rantoul underwater with cars stalled out from high water. |
| May 24, 1:55 PM CDT | FLOOD | 1 E Champaign, IL | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| May 24, 1:55 PM CDT | RAIN 0.96 | 2 N Urbana, IL | Mesonet station URBNC 1 N Urbana. |
| May 24, 1:55 PM CDT | RAIN 1.09 | Rantoul Airport, IL | AWOS station KTIP Rantoul Arpt. |
| May 24, 2:00 PM CDT | RAIN 1.06 | 2 N Urbana, IL | Mesonet station URBNC 1 N Urbana. |
| May 24, 2:00 PM CDT | RAIN 1.3 | 1 Se Champaign, IL | Mesonet station SSEI2 0.7 SE Champaign. |
| May 24, 2:03 PM CDT | FLASH FLOOD | 3 E Rantoul, IL | 136 east of Dillsburg impassable due to high water. |
| May 24, 2:05 PM CDT | RAIN 1.08 | 2 N Urbana, IL | Mesonet station URBNC 1 N Urbana. |
| May 24, 2:09 PM CDT | RAIN 1.09 | 2 N Urbana, IL | Mesonet station URBNC 1 N Urbana. |
| May 24, 2:15 PM CDT | RAIN 1.2 | Rantoul Airport, IL | AWOS station KTIP Rantoul Arpt. |
| May 24, 2:15 PM CDT | RAIN 1.63 | 2 Wsw Champaign, IL | Mesonet station CMII2 2.5 W Champaign. |
| May 24, 2:15 PM CDT | RAIN 1.63 | 2 Wsw Champaign, IL | Mesonet station CMII2 2.5 W Champaign. |
| May 24, 2:35 PM CDT | RAIN 1.2 | Rantoul Airport, IL | AWOS station KTIP Rantoul Arpt. |
| May 24, 2:55 PM CDT | RAIN 1.11 | 2 N Urbana, IL | Mesonet station URBNC 1 N Urbana. |
| May 24, 3:15 PM CDT | FLASH FLOOD | 2 Nnw Tolono, IL | Road closure due to flooding at 900N and 1000E. |
| May 24, 3:21 PM CDT | FLASH FLOOD | 1 Nnw Tolono, IL | Road impassable due to flooding on 800N between 1000E and 1100E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
904
WGUS53 KILX 241819
FFWILX
ILC019-242130-
/O.NEW.KILX.FF.W.0011.240524T1819Z-240524T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
119 PM CDT Fri May 24 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Champaign County in east central Illinois...
* Until 430 PM CDT.
* At 119 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Champaign, Urbana, Rantoul, Savoy, Mahomet, St. Joseph, Fisher,
Thomasboro, Gifford, Ogden, Bondville, Lake Of The Woods, Willard
Airport, Seymour, Ludlow, Royal, Foosland, Dewey, Flatville and
Penfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4023 8794 4021 8794 4006 8795 3996 8846
4040 8845 4040 8794
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
251 follow-up statement
616
WGUS73 KILX 242127
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
427 PM CDT Fri May 24 2024
ILC019-242137-
/O.EXP.KILX.FF.W.0011.000000T0000Z-240524T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-
427 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM CDT THIS AFTERNOON FOR
NORTHERN CHAMPAIGN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures. A separate
flash flood warning remains in effect for southern Champaign County
until 6 PM CDT.
&&
LAT...LON 4023 8794 4021 8794 4006 8795 3996 8846
4040 8845 4040 8794
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 24, 12:51 PM CDT, 28 minutes earlier. Its key messages:
- A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front.
- Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play.
Area forecast discussion, May 24, 12:51 PM CDT, 28 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1251 PM CDT Fri May 24 2024 .KEY MESSAGES... - A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front. - Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play. && .UPDATE... Issued at 1013 AM CDT Fri May 24 2024 There is a line of thunderstorms moving east across north-central Illinois currently and should continue to weaken. Most of the line is stay sub- severe. There is still some redevelopment possible behind this line as the actual cold front starts to make its way across central and southeastern Illinois this afternoon. The main threats we are concerned about today continues to be damaging wind but large hail is a close second. Copple && .DISCUSSION... Issued at 236 AM CDT Fri May 24 2024 Early this morning, an occluded area of low pressure is centered over South Dakota while a cold front is in place across potions of Nebraska and Kansas. An MCS is ongoing along the cold front and is expected to track east across Iowa early this morning before shifting into Illinois mid to late this morning. Guidance is mixed on how well this line will stay together, but there is at least a chance for showers and storms to move across central Illinois mid to late this morning in a decaying state. Depending on how quickly we clear out from any morning convection, some models indicate that moderately strong instability will redevelop this afternoon as dew points near 70 degrees advect across central Illinois contributing to MLCAPE values of around 2000 J/kg. Forecast soundings show steep low/mid level lapse rates with no appreciable capping in place. Storms should be able to redevelop this afternoon on remnant outflow boundaries, or this evening as the synoptic cold front begins to move across the area. In general, deep layer shear is a bit marginal today, around 25-30 kt, but does become more favorable with values around 30-35 kt as the cold front approaches this evening. High pressure will build across central Illinois behind the departing cold front Saturday. At least a brief respite from the humidity is expected as dew points mix into the 40s Saturday afternoon under sunny skies. Sunday, low pressure is progged to lift from near Kansas City early in the morning to the western Great Lakes late in the evening. A broad warm sector will be in place across much of the Midwest. Central Illinois is expected to see temps in the upper 70s to lower 80s while dew points will be unseasonably high near 70 degrees. This combination of heat and humidity will contribute to strong instability Sunday afternoon with MLCAPE values around 3000 J/kg. Despite the somewhat loosely organized surface low, a negatively tilted shortwave trough and coupled upper jet will result in strong forcing for ascent across central Illinois Sunday. In addition, deep layer shear will be strong, 40 to 50 kts. Overall, kinematics and thermodynamics appear very favorable for severe weather somewhere in the region. The main question mark revolves around the evolution of early day convection which will be working across the mid Mississippi Valley Sunday morning on a veering LLJ initially focused over the mid Missouri Valley Saturday night. Outflow from these storms and convective debris adds some uncertainty in the details, but the day bears close watching for severe weather both along the warm front earlier in the day, and along the trailing cold front later in the day. Forecast soundings (NAM/SREF) Sunday show long, cyclonically curved hodographs along with very steep (>8.5-9.0 C/km) mid level lapse rates supportive of supercells and large hail. 0-1 km bulk shear of 15-25 kt and high SRH (>200 m2/s2) are supportive of supercell tornadoes. Storms should become linear with time with wind then becoming the primary hazard. Low pressure will lift to the Canadian Maritimes early next week while high pressure builds across the Great Plains. NW flow will prevail across central Illinois. Cold advection will drive steep low/mid level lapse rates and couldn't rule out some scattered showers/isolated storms, diurnally favored, in response to low amplitude shortwaves digging across the region in the NW flow. Temperatures will run a bit cooler through the first half of next week with highs only in the lower to mid 70s and overnight lows in the lower 50s. Deubelbeiss && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1245 PM CDT Fri May 24 2024 Scattered showers and thunderstorms will affect the central IL airports through early evening with MVFR conditions at times with heavier showers. Breezy south winds 12-18 kts with gusts 20-28 kts will occur (stronger gusts possible with thunderstorms), except an outflow boundary from this mornings MCS giving north to NE wind direction early this afternoon. A cold front will push eastward over central IL early overnight with winds shifting NW to north and averaging around 10 kts. Showers will end after cold frontal passage and clouds to scatter out during overnight from west to east with fair skies on Saturday morning as weak high pressure settles into IL. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 24, 11:14 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1114 AM CDT Fri May 24 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-251615- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1114 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Some of the storms late this morning north of a Lewistown to Bloomington line could be severe with damaging wind gusts and small hail. Strong to severe storms are possible again areawide this afternoon and evening and will be capable of damaging wind gusts, large hail, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is an enhanced risk (level 3 of 5) for severe thunderstorms Sunday across central Illinois. All hazards are possible including damaging wind gusts, large hail, tornadoes, and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 11am to 11pm. Expected storm motion is toward the east around 40 mph. Copple
In the hours before
Local storm report, May 24, 9:35 AM CDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
935 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM Tstm Wnd Dmg 4 NNW Toulon 41.15N 89.89W
05/24/2024 Stark IL Emergency Mngr
Power outages from powerlines blown over
near Henry and Stark county border.
&&Local storm report, May 24, 1:00 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
100 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Hail 3 S Seymour 40.06N 88.43W
05/24/2024 E1.00 Inch Champaign IL Public
Broadcast media forwarded a public report of
nickel to quarter sized hail.
&&
RACThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:48 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 57 min |
| May 24, 8:40 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Marshall, Peoria, Stark | 65 min |
| May 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 34 min |
| May 24, 1:21 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 24 min |
| May 24, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 24, 1:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 24, 2:27 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 63 min |
| May 24, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Moultrie, Piatt | 43 min |
| May 24, 2:48 PM CDT | Flash Flood Warning | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 3 hr |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 53 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 44 min |
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 36 min |
| May 24, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 27 min |
| May 24, 4:13 PM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 49 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.